Chemotherapy not only cause of bone thinning in breast cancer survivors
NEWS IN BRIEF — Posted Dec. 15, 2008
Some anti-cancer drugs result in osteopenia and osteoporosis, but this problem in breast cancer survivors may have multiple triggers, according to a study in the Nov. 20 Journal of Clinical Oncology.
"Doctors evaluating breast cancer patients for possible bone loss should look further than cancer drugs," said Pauline Camacho, MD, lead author and associate professor of endocrinology and metabolism at Loyola University Stritch School of Medicine in Chicago.
Researchers reviewed the records of 238 women referred to the Loyola University Osteoporosis and Metabolic Bone Disease Center from 2000 to 2006. Of this group, 64 had breast cancer. For 78% of them, the bone loss was caused by factors unrelated to the cancer treatment, such as vitamin D deficiency or problems with the parathyroid gland.
The authors are advocating that women with breast cancer undergo metabolic bone evaluation, particularly if they are given aromatase inhibitors, which can cause bone loss.
Note: This item originally appeared at http://www.ama-assn.org/amednews/2008/12/15/hlbf1215.htm.